The Schur complement of strictly doubly diagonally dominant matrices and its application. (English) Zbl 1248.15018

The Schur complements of doubly diagonally dominant (\(DD_n\)) matrices are doubly diagonally dominant, a result of B. Li and M. J. Tsatsomeros [Linear Algebra Appl. 261, 221–235 (1997; Zbl 0886.15027)]. The authors obtain an estimate for the doubly diagonally dominant degree on the Schur complement of strictly doubly diagonally dominant matrices (\(SDD_n\)). This extends the result of Li and Tsatsomeros. As an application they show that the eigenvalues of the Schur complements are located in the Brauer ovals of Cassini of the original matrices under certain conditions. They also obtain an upper bound for the infinity norm on the inverse on the Schur complement of \(SDD_n\). They then give an iteration called the Schur-based iteration which can solve large scale linear systems through reducing the order by the Schur complement. Comparing some methods in the literature, their computation is faster in reducing the order of large matrices.


15A42 Inequalities involving eigenvalues and eigenvectors
15A45 Miscellaneous inequalities involving matrices
15B48 Positive matrices and their generalizations; cones of matrices
65F10 Iterative numerical methods for linear systems
15A60 Norms of matrices, numerical range, applications of functional analysis to matrix theory


Zbl 0886.15027
Full Text: DOI


[1] Golub, G.H.; Van Loan, C.F., Matrix computations, (1996), Johns Hopkins University Press Baltimore · Zbl 0865.65009
[2] Kress, R., Numerical analysis, (1998), Springer New York
[3] Horn, R.A.; Johnson, C.R., Topics in matrix analysis, (1991), Cambridge University Press New York · Zbl 0729.15001
[4] Johnson, C.R., Inverse M-matrices, Linear algebra appl., 47, 195-216, (1982) · Zbl 0488.15011
[5] Carlson, D.; Markham, T., Schur complements on diagonally dominant matrices, Czechoslovak math. J., 29, 104, 246-251, (1979) · Zbl 0423.15008
[6] Liu, J.Z.; Huang, Y.Q., The Schur complements of generalized doubly diagonally dominant matrices, Linear algebra appl., 378, 231-244, (2004) · Zbl 1051.15016
[7] Liu, J.Z.; Huang, Y.Q., Some properties on Schur complements of H-matrices and diagonally dominant matrices, Linear algebra appl., 389, 365-380, (2004) · Zbl 1068.15004
[8] Liu, J.Z.; Zhang, F.Z., Disc separation of the Schur complements of diagonally dominant matrices and determinantal bounds, SIAM J. matrix anal. appl., 27, 3, 665-674, (2005) · Zbl 1107.15022
[9] Liu, J.Z., Some inequalities for singular values and eigenvalues of generalized Schur complements of products of matrices, Linear algebra appl., 286, 209-221, (1999) · Zbl 0941.15017
[10] Liu, J.Z.; Zhu, L., A minimum principle and estimates of the eigenvalues for Schur complements of positive semidefinite Hermitian matrices, Linear algebra appl., 265, 123-145, (1997) · Zbl 0885.15010
[11] Liu, J.Z.; Li, Jicheng; Huang, Zhouhong; Kong, Xu, Some properties of Schur complements and diagonal-Schur complements of diagonally dominant matrices, Linear algebra appl., 428, 1009-1030, (2008) · Zbl 1133.15020
[12] Liu, J.Z.; Huang, Z.J., The Schur complements of γ-diagonally and product γ-diagonally dominant matrix and their disc separation, Linear algebra appl., 432, 1090-1104, (2010) · Zbl 1186.15016
[13] Liu, J.Z.; Huang, Z.J.; Zhang, J., The dominant degree and disc theorem for the Schur complement, Appl. math. comput., 215, 4055-4066, (2010) · Zbl 1189.15023
[14] Smith, R., Some interlacing properties of the Schur complement of a Hermitian matrix, Linear algebra appl., 177, 137-144, (1992) · Zbl 0765.15007
[15] Zhang, C.Y.; Li, Y.T.; Chen, F., On Schur complement of block diagonally dominant matrices, Linear algebra appl., 414, 533-546, (2006) · Zbl 1092.15023
[16] Li, B.; Tsatsomeros, M., Doubly diagonally dominant matrices, Linear algebra appl., 261, 221-235, (1997) · Zbl 0886.15027
[17] Ikramov, K.D., Invariance of the Brauer diagonal dominance in Gaussian elimination, Moscow univ. comput. math. cybernet., N2, 91-94, (1989) · Zbl 0723.65013
[18] M. Chilali, P. Gahinet, \(\text{H}_\infty\) design with an α-stability constraint, in: IFAC Proc., 1994.
[19] Chilali, M.; Gahinet, P., \(\text{H}_\infty\) design with pole placement constraints – an LMI approach, IEEE trans. automat. control, 41, 3, 358-367, (1996) · Zbl 0857.93048
[20] Varah, J.M., A lower bound for the smallest singular value of a matrix, Linear algebra appl., 11, 3-5, (1975) · Zbl 0312.65028
[21] Morac˘a, N., Upper bound for the infinity norm of the inverse of SDD and \(\mathcal{s}\)-SDD matrices, J. comput. appl. math., 206, 666-678, (2007) · Zbl 1123.15018
[22] Varga, R.S., Matrix iterative analysis, (2000), Springer-Verlag Berlin · Zbl 0133.08602
[23] Demmel, J.W., Applied numerical linear algebra, (1997), SIAM Philadelphia · Zbl 0879.65017
[24] Berman, A.; Plemmons, R.J., Nonnegative matrices in the mathematical sciences, (1979), Academic Press New York · Zbl 0484.15016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.